Antidotal therapy for acetaminophen poisoning is routinely based on a single acetaminophen level obtained four or more hours after ingestion. Some experts recommend additional acetaminophen levels if there are coingestants. This case report describes a 20-year-old woman who ingested acetaminophen 13 g, propoxyphene napsylate 2 g and naproxen sodium 3.75 g. A 4.5 h acetaminophen level was 83.5 mg/L (nontoxic). A 6.75 h acetaminophen level was 124.6 mg/L (toxic). The patient was treated with N-acetylcysteine and recovered without sequelae. This is the first published report of a delayed toxic acetaminophen level occurring after an initial nontoxic level. Although rare, the possibility of a delayed peak acetaminophen level merits consideration, particularly with coingestions that delay gastric emptying.
No takes yet. Share an insight, caveat, or question.
Tighe et al. (1994) studied this question.
Synapse has enriched 5 related papers. Consider them for comparative context: